Mental Podcast Show

Note: The branded medication Buspar has been discontinued. However, its generic counterpart (Buspirone) is available. Though it’s been discontinued, people still refer to Buspirone casually as Buspar.

Buspar (now only sold as the generic version, buspirone) is an anti-anxiety medication that’s been found effective in studies to alleviate symptoms of generalized anxiety disorder and other conditions. Buspar’s generic works as an anxiety treatment by altering certain brain chemicals that are responsible for feelings of anxiousness and fear. 

While this medication is effective for anxiety symptoms, it’s important to understand that Buspar’s generic medication should not be stopped abruptly without consulting a doctor. Suddenly ceasing this medication can result in Buspar withdrawal symptoms that are difficult to manage. You can avoid this by knowing how to taper off Buspar generic safely. 

Read on to learn more, including how long buspirone withdrawal lasts, what symptoms to be aware of, and how you can safely come off the drug. 

Can You Stop Taking Buspar (buspirone) Immediately?

No — you should not stop taking Buspar generic immediately. Withdrawal from Buspar’s generic, buspirone, can be painful and uncomfortable. You must talk with your doctor to safely and slowly come off Buspar generic or any other type of anxiety medications.

“BuSpar should never be stopped abruptly. Most of the medicines that are advised to be taken in small increments have to be tapered down if your doctor is going to be taking you off that medicine.”

Talkspace psychiatrist Dr. Muhammad Munir

When taking any medication, it’s never a good idea to stop “cold turkey” or suddenly without consulting your physician first. This is especially true when taking medications like buspirone, which directly affects brain chemistry and the nervous system. Discontinuing such medications suddenly can cause physical symptoms and mental health issues, including depression and suicidal ideation.

Withdrawal Symptoms of Buspar (buspirone)

Starting medication can lead to side effects of Buspar generic and similarly, stopping your prescription medication has side effects too. Discontinuing Buspar generic too quickly has the potential to cause emotional and physical withdrawal symptoms that may persist for several days or weeks after your last dose.

“BuSpar, if stopped abruptly, can cause many physical and emotional symptoms. Among the physical symptoms are nausea, sleep disturbance, unusual tiredness, fatigue, dizziness, lightheadedness, muscle cramps, and stiffness. Some people experience tingling and burning in their fingers. The emotional side effects can vary from being confused, irritable, and emotional to getting easily anxious. Some people experience crying spells.”

Talkspace psychiatrist Dr. Muhammad Munir
Emotional symptoms

The most common emotional symptom associated with withdrawal from buspirone is a return to, or worsening of, the original anxiety disorder that was being treated. 

Feelings of unease, panic episodes, lack of focus, impatience, fidgeting, and sleeplessness may be experienced. Sometimes, these emotions can be accompanied by depression or other mood disturbances, like anger or aggression. 

It’s important to point out that even though this return of increased anxiety may feel like a relapse into your old condition, it’s possible the feelings will eventually pass if you were taking Buspar correctly prior to stopping.

Physical symptoms

In addition to the emotional symptoms described above, withdrawal from Buspar generic can also include physical side effects, including nausea, vomiting, dizziness, headaches, and fatigue. 

Some users have reported experiencing muscle tension, pain, and gastrointestinal issues like diarrhea or constipation. These tend to be less common, but if they persist or worsen, you should seek medical advice from a healthcare provider.

How Long Does Buspar (buspirone) Withdrawal Last?

Buspar withdrawal symptoms can range from mild to severe. Depending on your body’s response, symptoms can last a few days to several weeks. Understand that everyone experiences withdrawal differently, so it can be difficult to predict how long symptoms will last for any one person.

Buspar (buspirone) withdrawal timeline

The withdrawal timeline can vary, but it generally follows a pattern of gradual symptoms that worsen over time and then resolves. Knowing the timeline can help you prepare for what may come and ensure you have strategies to cope with any uncomfortable or adverse effects.

Week 1: During the first week after stopping Buspar, you may experience some mild anxiety and insomnia. You might also notice changes in your moods or feelings of restlessness. If symptoms continue or become more severe, notify your doctor.

Week 2: By week 2, symptoms like head pain, queasiness, lightheadedness, muscle soreness, and exhaustion could intensify. You also might start feeling more anxious than you’ve recently been and have difficulty sleeping through the night without waking up. If buspirone withdrawal symptoms become too intense, consult your doctor immediately for medical advice — you might be dealing with a potentially serious condition known as serotonin syndrome.

How to Cope With a Buspar (buspirone) Withdrawal

Buspar generic withdrawal can be a challenging experience, but there are ways to cope with the symptoms.  

Taper off slowly (under your prescribing doctor’s recommended plan): To minimize potential discomfort during this adjustment period, it’s important to taper off the dosage slowly over time instead of quitting cold turkey. This allows your body more time to adjust and reduces the chance that you have adverse reactions from sudden discontinuation. Make sure to follow directions exactly as your prescribing doctor has given them.

Rest and relaxation: Another way to manage Buspar generic withdrawal is by getting plenty of rest and relaxation. Make sure you’re getting enough sleep at night, which can help reduce stress levels and improve overall mental health while you wean off the medication gradually. 

Self-care: Engaging in self-care activities like yoga or meditation can help ease anxiety during withdrawal. These activities can provide an outlet for managing any headaches or nausea associated with coming off Buspar too quickly.

Seek professional help: Finally, talking with a licensed psychiatrist about how best to manage your situation can be beneficial if you’re dealing with any uncomfortable withdrawal side effects. Professional guidance from a healthcare provider can help ensure that you’re safely and effectively weaning off the medication over time rather than all at once.

How Do I Safely Come Off Buspar (buspirone)?

You can avoid Buspar generic withdrawal by following the taper schedule your doctor recommends. The duration of the tapering process can vary, depending on how long you have been taking Buspar and at what dose. Your physician will work closely with you throughout this process and adjust your dose as needed based on how well you tolerate each decrease.  

Talk with a Licensed Psychiatrist

Consulting with a psychiatrist can be beneficial for anyone wanting to maintain their mental well-being. When looking for a psychiatrist to treat any mental health condition, look for someone with experience in treating similar conditions. It’s also important to make sure they’re board-certified, which guarantees they’ve completed all necessary educational requirements and are knowledgeable about current treatments for various mental health issues.

If you are thinking about stopping buspirone or are interested in getting buspirone online, connect with a licensed online psychiatrist at Talkspace. They can assess your symptoms and concerns and provide a treatment plan which may or may not include commonly prescribed medications.

Sources:

DailyMed – BUSPAR- buspirone hydrochloride tablet. LABEL: BUSPAR- buspirone hydrochloride tablet. https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=33accd6b-10a6-5bd3-e054-00144ff88e88. Accessed March 11, 2023

The post Buspar Withdrawal: All You Need to Know appeared first on Talkspace.

Leave a Reply

Your email address will not be published. Required fields are marked *